Multiple limb compartment syndrome as a manifestation of capillary leak syndrome secondary to metformin and dipeptidyl peptidase IV inhibitor overdose: A case report

Daisuke Kasugai, Kosuke Tajima, Naruhiro Jingushi, Norimichi Uenishi, Akihiko Hirakawa

Research output: Contribution to journalArticlepeer-review

Abstract

RATIONALE: Capillary leak syndrome is a condition that increases systemic capillary permeability and causes characteristic manifestations such as recurrent hypovolemia, systemic edema, and hemoconcentration. Acute limb compartment syndrome is a possible complication of severe capillary leak syndrome. However, timely diagnosis and prompt treatment are challenging because of atypical presentation. PATIENT CONCERNS: An 18-year-old woman with a history of clinical depression was admitted to our intensive care unit (ICU) because of metformin and vildagliptin overdose. She developed marked vasodilatory shock with recurrent severe hypovolemia and disseminated intravascular coagulation. After urgent hemodialysis and plasma exchange, she started to stabilize hemodynamically. However, her limbs became stone-hard with massive edema. Her serum creatinine kinase level increased to an extremely high level. DIAGNOSIS: Extremities were distended, and her skin developed pallor with blistering. Intramuscular pressure in both forearms and lower legs was significantly elevated. INTERVENTIONS: Decompressive fasciotomy was performed. Hemodialysis was continued because of rhabdomyolyses-induced acute kidney injury. OUTCOMES: The patient was finally able to walk by herself at the time of hospital discharge on day 109. LESSONS: The possibility of acute compartment syndrome should be considered in patients with marked capillary leakage, especially after aggressive fluid resuscitation. It is important to be aware of the compartment syndrome in an ICU setting because communication barriers often mask typical symptoms and make diagnosis difficult.

Original languageEnglish
Pages (from-to)e21202
JournalMedicine
Volume99
Issue number29
DOIs
Publication statusPublished - 17-07-2020

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Multiple limb compartment syndrome as a manifestation of capillary leak syndrome secondary to metformin and dipeptidyl peptidase IV inhibitor overdose: A case report'. Together they form a unique fingerprint.

Cite this